Pennsylvania, 2002

Damaging Wind in Pennsylvania, May 12, 2002

May 12, 2002 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 12, 10:00 AM EST, 2 hours 15 minutes earlier.

Area forecast discussion, May 12, 10:00 AM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE
1100 AM EDT SUN MAY 12 2002

QUICK UPDATE FOR SEVERE THUNDERSTORM WATCH SOUTHWEST ZONES. PREVIOUS
FORECAST LOOKS GOOD OTHERWISE.

DIRIENZO

...PREVIOUS AFD...

POTENTIAL HEAVY RAIN EVEN THE MAIN CONCERN FOR THIS FORECAST
PACKAGE.  ALL INDICATORS AND INGREDIENTS ARE IN PLACE FOR A
SIGNIFICANT PRECIPITATION EVENT ACROSS THE REGION AS A VERY MOIST
AIR MASS (LAYER PWS IN EXCESS OF 1.5) WILL PRESIDE ACROSS MUCH OF
THE STATE AS NUMEROUS UPPER LEVEL IMPULSES TRACK THROUGH THE
SOUTHWEST FLOW ALOFT...AND QUASI-STATIONARY BOUNDARY IS DRAPED
ACROSS NORTHERN THIRD OF PA.  NEARLY STATIONARY ULJ FEATURE IS
CAUSING ME THE MOST CONCERN THIS MORNING...AS POTENTIAL FOR TRAINING
ECHOES WILL BE PARTICULARLY HIGH LATER THIS AFTERNOON AND TONIGHT.
WIDESPREAD STORM QPFS OF 1 TO 3 INCHES ARE LIKELY...BUT TRAINING
ECHOES WOULD CREATE MUCH HIGHER LOCAL AMOUNTS.  WILL CONTINUE FLOOD
WATCH FOR NORTHERN HALF OF PA...AS COMBINATION OF UPPER LEVEL
DYNAMICS...FRONTAL FORCING AND BOUNDARY LAYER CONVERGENCE AND HIGH
LAYER PWS INDICATE THIS IS THE MOST LIKELY AREA FOR EXCESSIVE
PRECIPITATION.  SOUTHERN PORTIONS OF CENTRAL PA ALSO EXPECTED TO SEE
LOCALLY HEAVY RAINFALL BY MONDAY AFTERNOON...AS AVN INDICATES
ANOTHER WAVE INITIATING HEAVY RAINFALL OVER THE SOUTH AT THAT TIME...
BUT GREATEST SHORT-TERM THREAT IS ACROSS THE NORTH TONIGHT.

COOL AND UNSETTLED CONDITIONS WILL CONTINUE THROUGH MIDWEEK AS COLD
5H TROF DROPS SOUTHEASTWARD AND DOMINATES THE FLOW OVER THE
NORTHEASTERN UNITED STATES.  WOULDNT BE SURPRISED TO SEE SOME WET
SNOWFLAKES ACROSS THE HIGHER ELEVATIONS OF NORTHERN PA TUE/WED AS
850 MB TEMPS ARE FORECAST TO DROP TO O TO -2 FOR A 24-30 HOUR PERIOD
TUE-WED.  BRRRR.   SOME MODERATION IN TEMPS SEEN FOR LATE IN THE
WEEK (THURS) ALONG WITH A CHANCE OF SHOWERS BY THURS NIGHT/FRIDAY.

.CTP...FLOOD WATCH LATE TONIGHT THROUGH MONDAY MORNING NORTHERN
ZONES.

DEVOIR

In the hours before

Special weather statement, May 12, 7:17 AM EST, 4 hours 58 minutes before
PAZ024>028-033>036-056-057-059-063>066-121915-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
817 AM EDT SUN MAY 12 2002

...THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER SOUTH CENTRAL
PENNSYLVANIA LATER TODAY...

A STATIONARY FRONTAL BOUNDARY WILL REMAIN ACROSS CENTRAL
PENNSYLVANIA TODAY. SOUTHERN CENTRAL PENNSYLVANIA WILL BE SOUTH OF
THE FRONT AND BE IN A WARM UNSTABLE AIR MASS. SUNSHINE IS EXPECTED
TO DEVELOP LATER THIS MORNING AND THIS AFTERNOON. THE HEATING WILL
MAKE THE ATMOSPHERE MORE UNSTABLE AND INCREASE THE CHANCE OF SOME OF
THE STORMS BECOMING SEVERE.

THE MAIN TREAT TODAY WILL BE STRONG WINDS AND DAMAGING HAIL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY.

SND
Special weather statement, May 12, 7:43 AM EST, 4 hours 32 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-121945-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
843 AM EDT SUN MAY 12 2002

...THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER CENTRAL
PENNSYLVANIA LATER TODAY...

A STATIONARY FRONTAL BOUNDARY WILL REMAIN ACROSS NORTHERN
PENNSYLVANIA TODAY. CENTRAL PENNSYLVANIA WILL BE SOUTH OF THE FRONT
AND BE IN A WARM UNSTABLE AIR MASS. BREAKS OF SUNSHINE ARE EXPECTED
TO DEVELOP LATER THIS MORNING AND THIS AFTERNOON. THE HEATING WILL
MAKE THE ATMOSPHERE MORE UNSTABLE AND INCREASE THE CHANCE THAT SOME
OF THE THUNDERSTORMS WHICH DEVELOP MAY BECOME SEVERE.

THE MAIN TREAT TODAY WILL BE STRONG WINDS AND DAMAGING HAIL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY.

DIRIENZO/ONDREJIK
Special weather statement, May 12, 9:44 AM EST, 2 hours 31 minutes before
PAZ010-017-024-025-033-034-122000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1044 AM EDT SUN MAY 12 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 400 PM EDT THIS
AFTERNOON FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

SOMERSET...BEDFORD...BLAIR...CLEARFIELD...CAMBRIA AND ELK.

A VERY UNSTABLE AIR MASS EXISTS AHEAD OF AN ADVANCING WEATHER SYSTEM
FROM THE OHIO VALLEY. STRONG THUNDERSTORMS ARE EXPECTED IN WESTERN
PENNSYLVANIA LATE THIS MORNING AND INTO THIS AFTERNOON. SOME OF THESE
STORMS HAVE THE POTENTIAL TO BECOME LOCALLY SEVERE...CAUSING
DAMAGING WINDS AND LARGE HAIL.

BE PREPARED TO MOVE INDOORS WHEN THUNDERSTORMS APPROACH YOU LOCATION.

ONDREJIK
Special weather statement, May 12, 10:06 AM EST, 2 hours 9 minutes before
PAZ010-017-024-025-033-034-122000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1106 AM EDT SUN MAY 12 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 400 PM EDT SUNDAY
AFTERNOON FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

SOMERSET...BEDFORD...BLAIR...CLEARFIELD...CAMBRIA AND ELK.

A VERY UNSTABLE AIR MASS EXISTS AHEAD OF AN ADVANCING WEATHER SYSTEM
FROM THE OHIO VALLEY. STRONG THUNDERSTORMS ARE EXPECTED IN WESTERN
PENNSYLVANIA LATE THIS MORNING AND INTO THIS AFTERNOON. SOME OF THESE
STORMS HAVE THE POTENTIAL TO BECOME LOCALLY SEVERE...CAUSING
DAMAGING WINDS AND LARGE HAIL.

BE PREPARED TO MOVE INDOORS WHEN THUNDERSTORMS APPROACH YOU LOCATION.

ONDREJIK

The radar

The State College radar (KCCX), 69 km away, was scanning. The volume nearest the first event began at 17:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cambria

When
May 12, 12:15 PM EST
Where
Cambria County, Carrolltown
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
40.617, -78.717

Trees were down. A car was damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292889.